Richmond Times-Dispatch

Dr. Keith Roach

- Send questions to Dr. Roach at ToYourGood­Health@ med.cornell.edu

Dear Dr. Roach: Would you explain what postnasal drip is? How damaging is it, and can it be cured? My wife has it and coughs a lot. Her eyes water, and she always feels poorly.  M.G.

Dear M.G.: Postnasal drip isn’t a diagnosis, it’s a symptom. The nasal passages have an opening in the front (the nostrils) as well as in the back, to the nasopharyn­x. Any condition that can cause a runny nose can also cause postnasal drip, which is just the term used for mucus going into the back of the throat. Allergies, infection and nonallergi­c irritation all can cause the lining of the nasal passages and the sinuses to secrete excess mucus. It is annoying but not dangerous.

Treatment of the excess mucus starts with understand­ing why it is being made. The fact that your wife also has watery eyes is pretty strong evidence that she has allergies that are affecting both the nasal passages and the eyes. In that case, treatment can be staying away from the allergen (whatever is causing the reaction), using medication to reduce the body’s response to the allergen or a combinatio­n of these strategies.

Sometimes, it is worthwhile to try to find the specific allergens causing symptoms, done through skin or blood testing. That can lead to the most specific advice on how to avoid the allergens. Often, however, physicians choose to treat without knowing the specific allergen.

People with runny nose (or postnasal drip) and watery eyes usually get significan­t relief fromantihi­stamines. However, there are several classes of drugs that are also effective.

I will note that coughmay be due only to the allergies and postnasal drip, but allergic asthma should at least be considered.

Dear Dr. Roach: I’ma 70-year-old who was getting up two to three times a night to urinate. I tried tamsulosin, but the side effects bothered me. So my doc prescribed finasterid­e. I was told that unlike tamsulosin, finasterid­e actually helps shrink the prostate over time. What’s your take on this approach?  L.R.

Dear L.R.: If amedicine like tamsulosin really can’t be tolerated, then I agree with a trial of finasterid­e or dutasterid­e.

Your doc is correct that finasterid­elike drugs block the formation of a type of testostero­ne, dihydrotes­tosterone, that promotes prostate growth, and blocking the formation of DHT causes the prostate to shrink over time. The major side effects of this class of drugs are changes in sexual function, occurring in about 14% of men.

Newspapers in English

Newspapers from United States